Total amount: € 0,00
HOW TO ORDER
A Journal on Endocrine System Diseases
Indexed/Abstracted in: EMBASE, PubMed/MEDLINE, Science Citation Index Expanded (SciSearch), Scopus
Impact Factor 1,118
Minerva Endocrinologica 2009 March;34(1):29-36
Thyroid stunning in clinical practice: is it a real problem?
Filesi M., Colandrea M., Montesano T., D’Apollo R., Ronga G.
Department of Clinical Sciences and Nuclear Medicine Policlinico Umberto I “La Sapienza” University Rome, Italy
Stunning is a phenomenon of reducing 131I uptaking activity by residual or metastatic tissue during the follow-up of patients after total thyroidectomy for differentiated thyroid carcinoma. It was observed at whole body scintigraphy performed after therapeutic dose, administered for remnant ablation, in patients who were previously given a 131I dose for diagnostic purpose. This phenomenon could influence the efficacy of radioisotopic therapy, making it unsuccessful. Stunning was observed also in case of hyperthyroidism treated by fractionated doses of 131I. After a careful revision of literature, Authors report their last 10 years-experience about very few cases of supposed stunning, observed in oncological and hyperthyroidal patients who underwent diagnostic scan and radioiodine therapy. In case of differentiated thyroid carcinoma, we recommended a careful selection of patients who will be given ablative therapy using very low diagnostic doses and administering further therapeutic dose in a short time. In case of hyperthyroidism treatment, it is confirmed the opportunity of a single therapeutic dose with TSH value within the normal range. Because it was found out a very small number of cases in our wide population, we conclude that stunning is not influent in clinical practice, above all if “well-practice” diagnostic-therapeutical procedures are strictly observed.